Alert archive / West Virginia / Special Weather Statements in 2025
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Mar 31, 2025, 4:21 AM EDT for Craig County, Giles County, Virginia; Greenbrier County, Monroe County, Summers County, West Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2025, 4:21 AM EDT (08:21 UTC)
- Expired
- Mar 31, 2025, 4:45 AM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 50
Counties Craig County, VA, Giles County, VA, Greenbrier County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 4:40 AM EDT | TSTM WND DMG | 2 Ssw Hollywood, WV | One tree down between Gap Mills and Union along Highway 3. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
435
WWUS81 KRNK 310821
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
421 AM EDT Mon Mar 31 2025
VAZ011-014-018-019-WVZ042>044-507-508-310845-
Giles VA-Montgomery VA-Craig VA-Alleghany VA-Western Greenbrier WV-
Mercer WV-Summers WV-Eastern Greenbrier WV-Monroe WV-
421 AM EDT Mon Mar 31 2025
...STRONG THUNDERSTORMS WILL IMPACT
WESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...GILES...WESTERN
CRAIG AND NORTHERN MONTGOMERY COUNTIES IN SOUTHWESTERN VIRGINIA...
GREENBRIER...SUMMERS...SOUTHEASTERN MERCER AND MONROE COUNTIES IN
SOUTHEASTERN WEST VIRGINIA THROUGH 445 AM EDT...
At 420 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Duo to near Narrows. Movement was east at
50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blacksburg...
Alleghany...
Lewisburg...
Pearisburg...
Hinton...
White Sulphur Springs...
and Narrows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3822 8036 3811 8036 3805 8026 3804 8016
3806 7996 3795 8005 3796 7999 3736 8023
3734 8026 3721 8029 3732 8105 3768 8090
3768 8088 3770 8089 3786 8082 3787 8075
3793 8079 3808 8073 3827 8044
TIME...MOT...LOC 0820Z 284DEG 44KT 3810 8062 3730 8083
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
VFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 3:09 AM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 31, 3:09 AM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 309 AM EDT Mon Mar 31 2025 .SYNOPSIS... Moisture will be on the increase today as a cold front sweeps across the forecast area from the west. This front will also increase the chance for a few thunderstorms, some of which may become severe. High pressure builds in from the Great Lakes Tuesday with cooler air providing a brief cool down before warm air returns later in the week. && .NEAR TERM /THROUGH TONIGHT/... As of 230 AM EDT Monday... Key Messages: 1) Showers and thunderstorms today. Storms may be severe. 2) Clearing and turning cooler tonight. Early this morning (2AM-5AM)...Watching the approach of a line of deep convection extending from southwest WV into eastern KY. Parts of this line, especially the southern extent over eastern KY into far western VA, continues to be well organized amid strong deep-layer southwesterly flow. CAPE is trending lower per late night stability, so expect this line to weaken with time as it approaches our CWA. Still think respectable outflow wind 30-50 mph will extend as far east as WV/VA border prior to daybreak, but overall expecting storm intensity to wane. For today, remnant prefrontal outflow to enter CWA, fading as it approaches the Blue Ridge. This boundary is well ahead of the actual surface front, so will have to monitor both the surface front (which is still crossing the Oh Valley) and the outflow boundary (which will be somewhere mid-CWA) for renewed storm activity for the afternoon. Concern will be for development of strong to severe thunderstorms for the afternoon. There is a slight risk (level 2 out of 5) for severe storms today, favoring areas along and east of the I-81 corridor for this afternoon and evening, with an enhanced risk (level 3 out of 5) south and east of Danville. Expectation is for increasing CAPE this afternoon as strong warm air advection and daytime heading promotes temperatures well into the 70s, possibly 80 degrees for the piedmont, combined with dewpoints in the 50s/60s yielding MUCAPES 1000-1500 j/kg. This moderate buoyancy will set stage for thunderstorm development along existing frontal/outflow boundaries, combining with available shear to promote organized thunderstorm cells and potential for supercells. 0-3KM helicity is forecast between 150-200 m2/s2 which will support modest tornadic/hail threat. Storm activity is expected to exit the forecast area after sunset with cold front passage to bring a wind shift and cooler temperatures for the overnight. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 240 PM EDT Sunday... Key Messages: 1) Lingering clouds and a few showers for the mountains early Tuesday. 2) Mostly quiet weather is expected during the period. 3) Temperatures remain right around normal through midweek. Lingering upslope flow and upper level energy will keep low clouds and showers over the mountains overnight Monday through early Tuesday morning. Gusty northwesterly winds will have cleared out clouds east of the Blue Ridge by then. High pressure building in from the north and cold air advection will help temperatures tumble into the 30s and low 40s for the mountains, and the low to upper 40s for the piedmont by daybreak. A high pressure system centered north of the Great Lakes Region in Canada will ridge down into the Mid-Atlantic, keeping dry and quiet weather in place for Tuesday. The high begins to shift east Tuesday night into Wednesday morning, allowing for a southeasterly flow across the area. Winds will be gusty, up to 25 mph west of the Blue Ridge, and up to 35 mph in Western Greenbrier County due to the higher elevation. The flow off of the Atlantic will upslope moisture along the eastern faces of the Blue Ridge, causing rain showers and cloudy conditions that linger through Wednesday, particularly south of US Hwy 460. Rainfall amounts will be light, as the GFS and ECMWF ensembles show around 0.10" along the Blue Ridge, though the NC mountains could see isolated spots near 0.20". By Wednesday night, the flow turns more southerly, with rain becoming more widely scattered and eventually tapering off by the end of the period. High temperatures will remain near normal for this time of year, in the 60s, while low temperatures remain above normal, in the 40s for Wednesday morning, and in the upper 50s Thursday morning due to the warm southerly flow. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 215 PM EDT Sunday... Key Messages: 1) A stalled front will remain just north of the area, keeping scattered showers around Friday and through the weekend. 2) Well-above average temperatures are expected through the period. Thursday will see quiet weather across the RNK CWA, as high pressure in the Western Atlantic will continue to ridge over the area ahead of the next frontal system. Winds remain elevated but not particularly strong, though a few gusts of 20-30 mph are possible area-wide as a pressure gradient will be over our area. By Thursday night into Friday, a cold front approaches from the Ohio Valley, but ends up stalling off to the Northwest of our area. The front will slowly sag southward late Friday, with scattered showers and even a few thunderstorms possible, mainly north of the VA/NC state line. Similar conditions are expected for Saturday, though rain coverage will be sporadic due to the stalled frontal boundary. The main cold front finally moves into the area on Sunday, bringing a wetting rainfall to the entire region as it moves through by Monday morning. Thursday and Friday will see very warm temperatures, with highs 15-20 degrees above average, in the upper 70s/80s. The eastern piedmont could even make a run at 90 degrees for the first time this year if temperatures continue to trend upwards. Saturday will see highs in the 70s, with 60s/70s for Sunday. Lows are expected to also be well above average, in the 60s Friday morning and remaining in the 50s through the weekend. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... As of 230 AM EDT Monday... MVFR cigs expected early this morning with lcl ifr/lifr along the Blue Ridge where SSE upslope wind flow is promoting layer of stratus along the Blue Ridge Parkway, ridges obscured. A line of weakening thunderstorms was approaching the VA/WV border with potential to impact BLF-LWB prior to daybreak. Watch for 25 to 40 mph outflow wind associated with this line of weakening thunderstorm activity. In general expecting an unsettled day. The morning outflow boundary will continue to weaken as it approaches the I-81 corridor between 09z/4am-13Z/9am this morning, but will likely become the focus for renewed thunderstorm activity as daytime instability drives thunderstorm development this afternoon. Storms which form along this boundary are expected to move into the piedmont of VA/NC for the afternoon. Additional shower and storm activity, may get organized along a cold front which will trail this leading prefrontal thunderstorm outflow...resulting in numerous to widespread showers even across the mountains fro the afternoon and evening. The cold front is expected to move east of the area by 10PM with all terminals experiencing a wind shift to the northwest after sunset, followed by cooling temperatures and partial clearing. Sub-vfr clouds are expected to linger across the mountains through early Tuesday morning with clearing east of the Blue Ridge. .EXTENDED AVIATION OUTLOOK... Expect some lingering upslope showers and sub VFR ceilings near BLF/LWB late Monday/early Tuesday morning before they die off with a return to VFR by midday Tuesday. East of the Blue Ridge should become SKC by Tuesday morning in gusty NW winds to 20-25 kts. VFR conditions continue Tuesday and for most of the area Wednesday, although gusty easterly flow will create stratus/showers along the southern Blue Ridge Wednesday as high pressure strengthens to our north. Additional showers and periodic MVFR conditions are possible Thursday through Friday as a cold front sags closer from the north. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...JCB/SH LONG TERM...JCB AVIATION...PM
Hazardous weather outlook, Mar 31, 4:04 AM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 404 AM EDT Mon Mar 31 2025 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-010815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 404 AM EDT Mon Mar 31 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a slight risk for severe storms, level 2 on a scale from 1 to 5. The main concern will be damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ004>006-010815- Stokes-Rockingham-Caswell- 404 AM EDT Mon Mar 31 2025 This Hazardous Weather Outlook is for north central North Carolina. .DAY ONE...Today and tonight. There is a slight risk for severe storms, level 3 on a scale from 1 to 5. The main concern will be damaging winds, although there is a chance for isolated tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, Mar 31, 4:18 AM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
418 AM EDT Mon Mar 31 2025
VAZ009>017-WVZ042-310845-
Giles VA-Grayson VA-Pulaski VA-Bland VA-Wythe VA-Floyd VA-
Montgomery VA-Smyth VA-Carroll VA-Mercer WV-
418 AM EDT Mon Mar 31 2025
...A STRONG THUNDERSTORM WILL IMPACT
PULASKI...SOUTHERN GILES...EASTERN SMYTH...WEST CENTRAL FLOYD...
BLAND...CARROLL...WYTHE...GRAYSON...SOUTHWESTERN MONTGOMERY AND
SOUTHEASTERN MERCER COUNTIES...THE CITY OF RADFORD AND THE CITY OF
GALAX THROUGH 445 AM EDT...
At 417 AM EDT, Doppler radar was tracking a strong thunderstorm near
Favonia, or near Bland, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Wytheville...
Galax...
and Bland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3663 8160 3670 8166 3708 8131 3709 8127
3712 8126 3733 8107 3724 8030 3662 8062
3656 8064 3660 8166
TIME...MOT...LOC 0817Z 280DEG 61KT 3702 8119
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
VFJSpecial weather statement, Mar 31, 4:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
421 AM EDT Mon Mar 31 2025
VAZ011-014-018-019-WVZ042>044-507-508-310845-
Giles VA-Montgomery VA-Craig VA-Alleghany VA-Western Greenbrier WV-
Mercer WV-Summers WV-Eastern Greenbrier WV-Monroe WV-
421 AM EDT Mon Mar 31 2025
...STRONG THUNDERSTORMS WILL IMPACT
WESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...GILES...WESTERN
CRAIG AND NORTHERN MONTGOMERY COUNTIES IN SOUTHWESTERN VIRGINIA...
GREENBRIER...SUMMERS...SOUTHEASTERN MERCER AND MONROE COUNTIES IN
SOUTHEASTERN WEST VIRGINIA THROUGH 445 AM EDT...
At 420 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Duo to near Narrows. Movement was east at
50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blacksburg...
Alleghany...
Lewisburg...
Pearisburg...
Hinton...
White Sulphur Springs...
and Narrows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3822 8036 3811 8036 3805 8026 3804 8016
3806 7996 3795 8005 3796 7999 3736 8023
3734 8026 3721 8029 3732 8105 3768 8090
3768 8088 3770 8089 3786 8082 3787 8075
3793 8079 3808 8073 3827 8044
TIME...MOT...LOC 0820Z 284DEG 44KT 3810 8062 3730 8083
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:11 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Smyth, Tazewell, Wythe | 64 min |
| Mar 31, 4:18 AM EDT | Special Weather Statement | RNK | Bland, Carroll, Grayson, Montgomery, Pulaski, Wythe and 2 more | 27 min |
| Mar 31, 4:46 AM EDT | Special Weather Statement | RNK | Alleghany, Bath, Craig, Roanoke, City of Covington, City of Salem | 29 min |
| Mar 31, 4:47 AM EDT | Special Weather Statement | RNK | Carroll, Grayson, Montgomery, Pulaski, Wythe, City of Galax and 1 more | 28 min |
| Mar 31, 5:16 AM EDT | Special Weather Statement | RNK | Alleghany, Amherst, Bath, Rockbridge, City of Buena Vista, City of Covington and 1 more | 29 min |
| Mar 31, 5:17 AM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 28 min |
| Mar 31, 7:30 AM EDT | Special Weather Statement | RNK | Grayson | 30 min |
| Mar 31, 3:30 PM EDT | Special Weather Statement | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 45 min |
| Mar 31, 4:06 PM EDT | Special Weather Statement | RNK | Bedford | 39 min |
| Mar 31, 4:32 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 43 min |
| Mar 31, 5:00 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 45 min |
| Mar 31, 5:25 PM EDT | Special Weather Statement | RNK | Buckingham | 50 min |
| Mar 31, 6:12 PM EDT | Special Weather Statement | RNK | Buckingham | 33 min |
| Mar 31, 7:57 PM EDT | Special Weather Statement | RNK | City of Danville | 48 min |
| Mar 31, 6:44 AM EDT | Special Weather Statement | RNK | Ashe, Watauga | 31 min |
| Mar 31, 7:07 AM EDT | Special Weather Statement | RNK | Ashe | 23 min |
| Mar 31, 7:55 AM EDT | Special Weather Statement | RNK | Alleghany | 35 min |
Nearby
Special Weather Statements in West Virginia, 2025Special Weather Statements in Virginia, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.